Alert archive / Nebraska / Special Weather Statements in 2022

Special Weather Statement, NWS North Platte, NE

July 10, 2022Frontier County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 10, 2022, 5:21 PM CDT for Frontier County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2022, 5:21 PM CDT (22:21 UTC)
Expired
Jul 10, 2022, 6:00 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Hail
0.75 in
Wind
50

County Frontier County, NE

The radar

The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

535 
WWUS83 KLBF 102221
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
521 PM CDT Sun Jul 10 2022
 
NEZ059-071-102300-
Frontier NE-Lincoln NE-
521 PM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northwestern
Frontier and south central Lincoln Counties through 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellfleet, or 12 miles west of Curtis, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Wellfleet, Maywood and Hansen Memorial Reserve State Wildlife
Management Area.

This includes Highway 83 between mile markers 46 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4058 10078 4075 10077 4082 10053 4067 10044
TIME...MOT...LOC 2220Z 252DEG 11KT 4069 10074 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Roberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 10, 3:00 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 10, 3:00 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
300 PM CDT Sun Jul 10 2022

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM CDT Sun Jul 10 2022

Main forecast concerns focus on the ongoing heat with the threat for
scattered strong to severe thunderstorms late this afternoon and
evening.

Aloft, upper-level ridging remains firmly in place across the
Southern Plains with the local area caught under the northern
periphery. Relatively zonal flow was noted across the Central and
Northern Plains as a weak shortwave was dropping east out of the
Northern Rockies and into the western Dakotas later tonight. This
feature was quick on the heels of another shortwave traversing the
US/Canada border and quickly moving into the Great Lakes region.
This will helping surface low track east along I-90 in South Dakota
with a trailing cool front moving in to western Nebraska this
morning.

Late this afternoon and tonight...confidence is increasing in the
threat for strong to severe thunderstorms to affect portions of
southwest and central Nebraska late this evening. Before that
occurs, however, high heat will continue to be the main concern.
Intense heat will continue through the afternoon. Heat headlines
will be left alone with no alterations. Did lean on guidance that
prolonged the heat into the evening, much like what was been
observed yesterday where air temperatures at LBF did not fall below
90 degrees until about 9pm CDT. The lone fly in the ointment so to
speak for this would be if we saw convection move in quicker in the
early evening hours. For now, will account for later arriving
convection and maintain the higher temperatures later in the evening
to aid with messaging the heat risks.

Regarding thunderstorm risk...seeing increasing signals for more
scattered to potentially widespread coverage of thunderstorms
tonight. Surface boundary is dropping through the area slowly today
and has already led to isolated development across the Sandhills
into north central Nebraska earlier this morning into the early
afternoon. As northerly flow develops in the post frontal airmass,
slight increases in surface humidity will occur as moisture pools.
Storm initiation looks to come across southeast Wyoming/southwest
Nebraska Panhandle/northeast Colorado. As daytime highs climb into
the upper 90s, boundary layer mixing will erode remaining CIN as
convective temperatures look to breach around the middle of the
afternoon. Low-level convergence will increase within modest
easterly surface flow which should allow isolated to scattered
development off of the Laramie Range. Both the NAM/GFS paint a large
area of QPF stretching along the NE/CO west to east border with
further support from morning CAMs output, notably the HRRR/ARW/FV3.
The environment would be supportive of strong to severe
convection...steep mid-level lapse rates overtop a humid airmass
will push MUCAPE values AOA 1000-1500 j/kg with modest deep layer
shear around 20 to 25 knots favoring multicell clusters. Forecast
soundings show deep inverted-v profiles with LCLs nearing 10k feet
AGL. Given a deeply mixed and dry boundary layer, greatest concern
would be with cold pool development leading to increased coverage
and threat for damaging wind gusts. DCAPE values will exceed 1500
j/kg for much of the area with pockets approaching 2000 j/kg in
addition to delta theta-e values falling below -20, especially north
of the surface boundary within the plume of greater moisture. As the
evening progresses, a strengthening LLJ will provide a source of
strong theta-e advection which will likely lead to additional
develop in the late evening hours with moderate elevated instability
remaining in place. Given fairly weak shear south of Highway 20 and
marginal LI values, not expecting widespread severe hail and even
less confident in seeing exceedingly large hail (1.75" or larger).

A second area of rain and thunderstorms associated with the later
arriving shortwave diving southeast out of South Dakota. This will
primarily affect areas across north central Nebraska in the early
morning hours on Monday. This will likely occur within a moderately
unstable environment though lapse rates won't be as impressive as in
areas further south. Shear will be stronger given closer proximity
to strong h5 flow, so storm organization is likely. Again, DCAPE
values in excess of 1000 j/kg and delta theta-e values falling below
-20 degC would support damaging wind gusts. Believe hail will
 also be a threat, especially if any storm can stay discrete. This
 will be a lower confidence threat, however, given strong forcing
 likely leading to quicker upscale growth. The few locations that
 see both rounds of storms, generally portions of north central
 Nebraska, may see some locally heavy rainfall from the multiple
 rounds. Heaviest rainfall amounts of up to 0.5" are possible but
 some locations could potentially see upwards of 1.0-1.5". Believe
 these areas will be very localized though.

.LONG TERM...(Tuesday through Sunday)
Issued at 300 PM CDT Sun Jul 10 2022

Tuesday...upper-level troughing will move into the Hudson Bay region
by early Tuesday with the strong ridging aloft having now drifted
back west of the Continental Divide and into the Four Corners
region. This will put the local area within enhanced northwesterly
flow aloft as surface high pressure dives southeast towards the
middle Mississippi Valley. As the surface high traverses the area in
the morning hours, expect clearing skies and light winds. With low-
level moisture previously scoured out by the departing frontal
boundary, will see a decent set up for a cooler night. Opted not to
bite fully on the coolest guidance staying closer to the NBM 50th
percentile for now. Given the setup, can't rule out a few locations
falling into the low 50s. High pressure doesn't stick around long
and given the clear skies and southerly winds, expect to see
afternoon highs recover back into the upper 80s to low 90s. Upslope
moist winds may promote some thunderstorm development mainly west of
Highway 61 so will maintain the slight chance PoPs (< 25%) inherited
from the model blend. Though modest instability will be in place,
spatial coverage will be greatly limited and therefore thinking any
strong to severe thunderstorm threat will remain west of the
forecast area.

Wednesday and beyond...becoming increasingly concerned about a
prolonged heat wave with consecutive days of upper 90s to low 100s
afternoon highs looking increasingly likely. Broad high pressure
will settle east of the area by early Wednesday, leading to a return
to southerly flow. With upper-level high pressure anchored
immediately upstream, expect increasing temperatures for the latter
half of the week as anomalous mid-level temperatures overspread the
area. The warm-up will have a buffer day Wednesday with highs
ranging from the low 90s east of Highway 83 and upper 90s to the
west. By Thursday, however, h7 temperatures will have increased
nearly 3-5 degC across the entire forecast area. This in tandem with
the slow approaching ridge axis will foster afternoon highs reaching
the upper 90s to low 100s. This heat dome looks to remain in place
through the end of the week. NAEFS output suggests h7 and h5
temperature anomalies exceeding the 90th percentile each day through
the run after Thursday (out through Wednesday, 07/20). ECMWF EFI
shows elevated values for both daily max and min temperatures
Thursday through Sunday, with signs in SoT values suggesting
anomalous and extreme potential. About the only potential relief
from this impending heat would be related to any daily convection
potential. Though the overall weather pattern is not overly
supportive of widespread rain and thunderstorms, forecaster
confidence is not overly high to suggest that this heat wave comes
with no chances for rain at some point. Timing that is nearly
impossible given the driving forces at play...weak boundaries, some
upslope component to the winds leading to high terrain development,
etc...so will say a lucky few may catch a day or two where
temperatures don't achieve their potential. That said, the forecast
will clearly favor dry for much of the area with high heat likely
exacerbating the ongoing drought conditions in the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1238 PM CDT Sun Jul 10 2022

The main aviation concern will be a gusty wind threat from
thunderstorms tonight across portions of western NE. A cluster of
storms is favored to develop and move eastward this evening from
the western Sandhills into central NE tonight. This could affect
the KLBF terminal mainly from 03Z until 06Z. Have included VCTS,
with gusty winds possible. Other showers and thunderstorms could
affect KVTN from 08Z until 14Z with VCTS also mentioned.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT /7 PM MDT/ this evening
for NEZ006-007-009-010-027>029-038-058-059-069>071.

Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ005-
008-024>026-035>037-057.

&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Roberg
Hazardous weather outlook, Jul 10, 4:00 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
400 PM CDT Sun Jul 10 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-112100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
400 PM CDT Sun Jul 10 2022 /300 PM MDT Sun Jul 10 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

An Excessive Heat Warning and Heat Advisory remains in effect
until 8 pm CDT. Dangerous heat index values of 100 to 109 degrees
are forecast across much of the area.

Elevated to near critical fire weather conditions are expected
across portions of southwest Nebraska into this evening. Breezy
west to southwest winds will combine with very warm and dry
conditions and lead to increased fire weather concerns.
Additionally, dry lightning will be possible across southwest
Nebraska in any thunderstorm activity this evening.

Strong to severe thunderstorms are possible this evening and
tonight. The primary hazards are wind damage, hail, and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Heat wave conditions are expected again late this week and into
the weekend which may cause heat indices to rise to near or above
100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 10, 4:55 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
455 PM CDT Sun Jul 10 2022

NEZ059-070-071-102245-
Frontier NE-Hayes NE-Lincoln NE-
455 PM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northwestern
Frontier, south central Lincoln and northeastern Hayes Counties
through 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellfleet, or 10 miles west of Curtis, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Curtis, Wellfleet, Maywood and Hansen Memorial Reserve State Wildlife
Management Area.

This includes Highway 83 between mile markers 42 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4055 10080 4067 10093 4083 10057 4060 10035
TIME...MOT...LOC 2154Z 245DEG 15KT 4068 10071

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Roberg
Special weather statement, Jul 10, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
521 PM CDT Sun Jul 10 2022

NEZ059-071-102300-
Frontier NE-Lincoln NE-
521 PM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northwestern
Frontier and south central Lincoln Counties through 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellfleet, or 12 miles west of Curtis, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellfleet, Maywood and Hansen Memorial Reserve State Wildlife
Management Area.

This includes Highway 83 between mile markers 46 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4058 10078 4075 10077 4082 10053 4067 10044
TIME...MOT...LOC 2220Z 252DEG 11KT 4069 10074

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:55 PM CDTSpecial Weather StatementLBFFrontier50 min

Nearby

Special Weather Statements in Nebraska, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.